Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 7:54 PM CDT for 8 counties in Tennessee. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2011, 7:54 PM CDT (00:54 UTC)
- Expired
- Mar 23, 2011, 9:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
897
WUUS54 KMRX 240054
SVRMRX
TNC007-011-065-107-115-121-143-153-240200-
/O.NEW.KMRX.SV.W.0038.110324T0054Z-110324T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
BRADLEY COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 1000 PM EDT/900 PM CDT/
* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SPENCER TO 17 MILES SOUTHWEST
OF SEWANEE...AND MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...DUNLAP...JASPER...DAYTON...DECATUR...CHATTANOOGA...
ATHENS...MONTEAGLE...WHITWELL...SOUTH PITTSBURG...SIGNAL
MOUNTAIN...SODDY-DAISY...HARRISON...MOUNT CREST...OLD CUMBERLAND...
CAGLE...GRIFFITH CREEK...PALIO...ORME AND CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA
AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3522 8587 3526 8583 3523 8574 3525 8570
3531 8570 3533 8558 3539 8550 3542 8550
3544 8555 3550 8555 3554 8562 3557 8543
3573 8527 3578 8525 3578 8519 3550 8448
3498 8519 3499 8588
TIME...MOT...LOC 0053Z 288DEG 40KT 3574 8539 3510 8618
$$
LCM1 follow-up statement
511
WWUS54 KMRX 240145
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT WED MAR 23 2011
TNC007-011-065-107-115-121-143-153-240200-
/O.CON.KMRX.SV.W.0038.000000T0000Z-110324T0200Z/
RHEA TN-BLEDSOE TN-MEIGS TN-MCMINN TN-SEQUATCHIE TN-HAMILTON TN-
BRADLEY TN-MARION TN-
945 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
EDT/900 PM CDT/ FOR MARION...BRADLEY...HAMILTON...SEQUATCHIE...
MCMINN...MEIGS...BLEDSOE AND RHEA COUNTIES...
AT 943 PM EDT/843 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BIG SPRING TO
JASPER...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DAYTON
TO JASPER...MOVING EAST AT 55 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DECATUR...CHATTANOOGA...ATHENS...SIGNAL MOUNTAIN...HARRISON...
BIRCHWOOD...BIG SPRING...SHADY GROVE...MIDDLE VALLEY...RED BANK...
HILLSVIEW...CLEAR WATER...RICEVILLE...HOPEWELL...OOLTEWAH AND
NIOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY
MORNING/100 AM CDT THURSDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000
PM EDT WEDNESDAY EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHWEST
NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3499 8585 3511 8570 3527 8546 3545 8529
3566 8491 3550 8448 3498 8519
TIME...MOT...LOC 0145Z 272DEG 46KT 3543 8491 3500 8559
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT WED MAR 23 2011 .AVIATION...A SECOND LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE TAF SITES EARLY IN THE PERIOD. HAIL MAY ACCOMPANY THE STRONG TO DAMAGING WINDS. STRONG WESTERLY WINDS WILL CONTINUE TIL COLD FRONT MOVES THROUGH AROUND 24/04Z. LOW VFR CIGS AND MODERATE WEST WINDS WILL CONTINUE BEHIND THE FRONT AND SHIFT THE THE NW ON THU. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, Mar 23, 4:25 AM CDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 525 AM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.
In the hours before
Local storm report, Mar 23, 4:30 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 NE HUNTER 36.40N 82.14W
03/23/2011 E1.00 INCH CARTER TN LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY DISPATCH ON HIGHWAY 91.
&&
SROBERTSSpecial weather statement, Mar 23, 4:56 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 556 PM EDT WED MAR 23 2011 TNZ014>017-038-042-044-046-VAZ005-008-232300- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SCOTT VA-SULLIVAN TN-WASHINGTON VA-WASHINGTON TN- 556 PM EDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WESTERN WASHINGTON...SCOTT...CITY OF BRISTOL...SULLIVAN...EXTREME EASTERN CLAIBORNE...HANCOCK...HAWKINS...NORTHERN WASHINGTON AND GRAINGER COUNTIES UNTIL 700 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF TAZEWELL...OR 11 MILES WEST OF SNEEDVILLE...MOVING EAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE... ROGERSVILLE...KINGSPORT...BRISTOL TN...BRISTOL VA...SURGOINSVILLE... COLONIAL HEIGHTS...GRAY...EVANSTON...TREADWAY...KLONDIKE...KYLES FORD...KEPLER...OKOLONA...CHURCH HILL...MOUNT CARMEL...FALL BRANCH... SULLIVAN GARDENS...BLOOMINGDALE AND TRI-CITY AIRPORT. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
Special weather statement, Mar 23, 5:06 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 606 PM EDT WED MAR 23 2011 TNZ017-018-044-046-047-232300- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON TN- 606 PM EDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES UNTIL 700 PM EDT... AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAY...OR 7 MILES NORTHWEST OF JOHNSON CITY...MOVING EAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON... MOUNTAIN CITY...WATAUGA...BLUFF CITY...HUNTER...SADIE...DOEVILLE... SHADY VALLEY...NEVA AND TRADE. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
Special weather statement, Mar 23, 6:07 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 707 PM EDT WED MAR 23 2011 TNZ040-041-070-073-074-232330- COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS TN- 707 PM EDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SEVIER...COCKE AND EASTERN JEFFERSON COUNTIES UNTIL 730 PM EDT... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NEWPORT...MOVING EAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARTFORD AND ROUND MOUNTAIN. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
Special weather statement, Mar 23, 6:09 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 709 PM EDT WED MAR 23 2011 TNZ017-018-VAZ008-232330- JOHNSON TN-SULLIVAN TN-WASHINGTON VA- 709 PM EDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES UNTIL 730 PM EDT... AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF MOUNTAIN CITY...MOVING EAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAMASCUS...LAUREL BLOOMERY AND KONNAROCK. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DH
Local storm report, Mar 23, 7:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL ROSEDALE 36.96N 81.93W
03/23/2011 M1.75 INCH RUSSELL VA LAW ENFORCEMENT
GOLFBALL SIZE HAIL. REPORTED BY DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:18 PM CDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Hancock, Hawkins, Johnson, Sullivan | 3 hr |
| Mar 23, 7:28 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Hancock, Hawkins, Johnson, Sullivan, Washington | 62 min |
| Mar 23, 7:36 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Claiborne, Cocke, Grainger, Greene and 12 more | 54 min |
| Mar 23, 7:40 PM CDT | Tornado Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Polk and 2 more | 50 min |
| Mar 23, 8:00 PM CDT | Tornado Warning | MRX | Blount, Knox, Loudon, Monroe, Roane | 45 min |
| Mar 23, 8:29 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Jefferson, Sevier, Unicoi and 1 more | 46 min |
| Mar 23, 8:41 PM CDT | Tornado Warning | MRX | Blount, Loudon, Monroe, Sevier | 49 min |
| Mar 23, 8:53 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Monroe and 2 more | 52 min |
| Mar 24, 4:45 AM CDT | Freeze Watch | MRX | Carter, Greene, Hancock, Hawkins, Sullivan, Washington | 9 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.